Thunderstorm Wind, Lyman
- When
- August 24, 7:25 PM CST
- Where
- Lyman County, 1 mi W of Oacoma
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.800, -99.420
A cluster of marginally severe storms developed along the Missouri River Valley in central South Dakota during the heat of the afternoon. Peak winds associated with these storms was measured at 60 mph in Oacoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cluster of marginally severe storms developed along the Missouri River Valley in central South Dakota during the heat of the afternoon. Peak winds associated with these storms was measured at 60 mph in Oacoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 24, 5:41 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 641 PM CDT Wed Aug 24 2022 .UPDATE... Issued at 636 PM CDT Wed Aug 24 2022 Aviation discussion updated below for the 00Z TAFs. && .SHORT TERM...(This Evening through Thursday) Issued at 259 PM CDT Wed Aug 24 2022 Surface low pressure continues to track east, now centered over east central Minnesota. Our region maintains a moist northeast flow with plenty of residual moisture hanging around on the backside of the low. Dewpoints across most of the CWA are still in the mid to upper 60s. As such, ML CAPE values range from 1000-3000 J/KG across the CWA. Still maintaining northwest flow aloft with weak waves of energy moving through, just enough to spark isolated thunderstorms this afternoon. The vertical wind profile remains weak however and bulk shear values top out around 20-25 kts. Pin-pointing the exact location of storm development is difficult, so the forecast primarily maintains a broadbrushed isolated POP. High pressure will slowly sag southward overnight. Cooler air, light winds and mid level subsidence will likely result in fog over parts of north central and northeast South Dakota by early Thursday morning. Any fog that does develop should quickly mix out after sunrise. Thursday should be primarily dry with near to slightly below temperatures. Another shortwave will approach the region late Thursday into Friday, bringing the next chances for showers and thunderstorms. .LONG TERM...(Thursday Night through Wednesday) Issued at 259 PM CDT Wed Aug 24 2022 We'll start out 12Z Friday with a weakening area of high pressure over northeastern SD/southeastern ND, MN, into northern WI. An elongated area of low pressure will reside over MT, eastern WY, far southeastern SD, and western NE. Southerly winds will be on the increase, along with slowly increasing temperatures (particularly over the southwestern half of the area). A chance of precipitation will be overspreading the area. The brief ridge at 500mb over eastern SD will continue to shift east through the day, in response to the 500mb low over northwestern MT that will be opening up to a broad trough as it moves across the Dakotas through Saturday. Temperatures will return to above normal values Saturday morning, with highs Saturday afternoon back into the mid 80s to low 90s. A surface trough will be set up over western and central SD from 06Z Saturday into early next week. A secondary 500mb low or trough will move into the OR-ID-WY area Sunday night. There is a lot of disagreement on the timing, track, and strength of this system for Monday night into Tuesday across our area. As a result, there is lower confidence in the forecast for Sunday night through Tuesday, and the mainly dry weather currently in the forecast for Saturday night through Tuesday. After that better agreement returns for a high amplitude ridge to shift across MT/WY and the Dakotas Tuesday night through Wednesday night. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 636 PM CDT Wed Aug 24 2022 Terminals KABR,KATY,KPIR,KMBG VFR conditions are forecast into the evening hours. A brief -SHRA or -TSRA may affect KPIR through 03Z, but confidence in anything directly affecting the site is low, so will mention VC (vicinity) at this time and amend as needed. Towards sunrise, areas of BR/FG are possible across northeast SD, affecting KABR/KATY. Included mention of this in the TAFs. IFR/MVFR conditions are possible. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Serr LONG TERM...KK AVIATION...TMT
Hazardous Weather Outlook National Weather Service Aberdeen SD 235 PM CDT Wed Aug 24 2022 SDZ033-045-048-251945- Stanley-Jones-Lyman- 235 PM CDT Wed Aug 24 2022 /135 PM MDT Wed Aug 24 2022/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Isolated showers and storms are expected tonight, with just a very slight chance of severe weather. Hail and wind are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ003>011-015>023-034>037-051-251945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Sully-Hughes-Hyde-Hand-Buffalo- 235 PM CDT Wed Aug 24 2022 /135 PM MDT Wed Aug 24 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated showers and thunderstorms are expected tonight. The main threat would lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
746 PM CDT Wed Aug 24 2022
SDZ048-250115-
Lyman SD-
746 PM CDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northeastern Lyman
County through 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Counselor Creek Boat Access Area, or near Fort Thompson, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Lyman
County, including the following locations... southeastern Lower Brule
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4403 9964 4408 9954 4405 9951 4405 9945
4397 9934 4390 9936 4383 9954
TIME...MOT...LOC 0045Z 322DEG 16KT 4400 9950
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TMTThe Aberdeen radar (KABR), 201 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051843.